Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

March 28, 20124 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 28, 2012, 8:16 AM EDT for 4 counties in Pennsylvania. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2012, 8:16 AM EDT (12:16 UTC)
Expired
Mar 28, 2012, 9:00 AM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:40 AM EDTHAIL 0.75Brookville, PAEVENT OCCURRED BETWEEN 825 AM 03/28/2012 AND 840 AM 03/28/2012
Mar 28, 8:48 AM EDTHAIL 1Brockway, PA
Mar 28, 8:50 AM EDTHAIL 0.88Brookville, PAEVENT OCCURRED BETWEEN 835 AM 03/28/2012 AND 850 AM 03/28/2012
Mar 28, 9:03 AM EDTHAIL 1Brockway, PAEVENT OCCURRED BETWEEN 848 AM 03/28/2012 AND 903 AM 03/28/2012

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 461 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
461 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS51 KPBZ 281216
SVRPBZ
PAC031-053-065-121-281300-
/O.NEW.KPBZ.SV.W.0002.120328T1216Z-120328T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 AM EDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EXTREME SOUTH CENTRAL FOREST COUNTY IN NORTHWEST PENNSYLVANIA...
  NORTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EXTREME EAST CENTRAL VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 900 AM EDT

* AT 813 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KNOX...MOVING EAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  KNOX...               FRYBURG...            CLARION...
  COOK FOREST STATE PARK...                  
  CLEAR CREEK STATE PARK...                   BROOKVILLE...
  BROCKWAY...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4119 7877 4111 7880 4118 7963 4138 7945
      4136 7909 4136 7908 4136 7893 4128 7875
      4126 7873 4124 7873 4123 7870 4120 7871
TIME...MOT...LOC 1216Z 273DEG 56KT 4125 7950

$$
1 follow-up statement
228 
WWUS51 KPBZ 281239
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 AM EDT WED MAR 28 2012

PAC031-053-121-281248-
/O.CAN.KPBZ.SV.W.0002.000000T0000Z-120328T1300Z/
CLARION PA-FOREST PA-VENANGO PA-
839 AM EDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR VENANGO...FOREST AND CLARION
COUNTIES IS CANCELLED...

LAT...LON 4120 7872 4119 7878 4111 7881 4116 7919
      4132 7911 4133 7910 4135 7908 4136 7893
      4128 7876 4126 7873 4124 7874 4123 7871
TIME...MOT...LOC 1238Z 273DEG 56KT 4123 7905

$$

PAC065-281300-
/O.CON.KPBZ.SV.W.0002.000000T0000Z-120328T1300Z/
JEFFERSON PA-
839 AM EDT WED MAR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM EDT
FOR JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...

AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BROOKVILLE...MOVING EAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO    
CLEAR CREEK STATE PARK...BROOKVILLE...BROCKWAY...

LAT...LON 4120 7872 4119 7878 4111 7881 4116 7919
      4132 7911 4133 7910 4135 7908 4136 7893
      4128 7876 4126 7873 4124 7874 4123 7871
TIME...MOT...LOC 1238Z 273DEG 56KT 4123 7905

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:46 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 28, 6:46 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 AM EDT WED MAR 28 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS WITH THE CHANCE OF THUNDERSTORMS
TO THE UPPER OHIO VALLEY REGION TODAY. SEASONABLY COOL WEATHER
WILL FOLLOW FOR THURSDAY...BUT LOOK FOR INCREASED RAIN CHANCES
AGAIN ON FRIDAY AS LOW PRESSURE APPROACHES THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE DECIDED TO EXPAND THE SPC SLIGHT RISK AREA A FEW COUNTIES
NORTHWARD TO INCLUDE GARRETT COUNTY AND THE NORTHERN WEST VIRGINIA
ZONES EXCLUDING THE PANHANDLE. SHOULD THUNDERSTORM SUPPORT SURVIVE
INTO THE AFTERNOON AS FORECAST...DAMAGING WIND GUSTS WILL BE
POSSIBLE IN THE DEEPENING MIXING LAYER. THIS MENTION WAS INCLUDED
IN THE HAZARDOUS WEATHER OUTLOOK.

PREVIOUS...

LOW PRESSURE MOVING ACROSS THE NORTHERN LAKES WILL PULL A COLD
FRONT ACROSS THE UPPER OHIO REGION TODAY. STRONG WARM ADVECTION IN
ADVANCE OF THE LOW HAS DEVELOPED A SHALLOW INVERSION AND WILL
INITIALLY CAP THE BOUNDARY LAYER. HOWEVER...SUFFICIENT FUEL/INSTABILITY
IS INDICATED FOR DEVELOPMENT OF SOME ELEVATED SHOWERS/POSSIBLE
THUNDERSTORMS THIS MORNING...WHICH SHOULD BECOME MORE SURFACE
BASED AS THE FRONT AND THE DAY PROGRESS. OVERALL SEVERE POTENTIAL
REMAINS LOW DESPITE FAVORABLE DEEP LAYER SHEAR WITH LIMITATIONS
IMPOSED BY A LACK OF INSTABILITY.

MODELS ARE IN GENERAL AGREEMENT IN MORE RAPID PASSAGE OF THE FRONT THAN
PREVIOUSLY DEPICTED...SO ADJUSTMENTS THIS MORNING FEATURE FADING
PRECIP PROBABILITIES DURING THE AFTERNOON. ALSO OF INTEREST FOR
THE AFTERNOON IS THE AFOREMENTIONED STRONG WIND FIELD IN CONJUNCTION
WITH THE STEEPENING LOW LAPSE RATE AS DISPLAYED VIA MODEL
SOUNDINGS. WIND GUSTS HAVE THUS BEEN INCREASED...BUT ARE EXPECTED
TO REMAIN BELOW ADVISORY THRESHOLDS.

COLDER AIR IS PROJECTED TO ADVECT OFF THE LAKES TONIGHT...AND LOW
INVERSION LEVELS SHOULD PRECLUDE MUCH THE WAY OF SHOWERS. SMALL
PRECIP PROBABILITIES WERE TWEAKED TO FAVOR AREAS IN LEE OF THE
LAKES AND THE RIDGES. PROJECTED TEMPERATURE PROFILE ALSO IS
INDICATIVE OF SOME FROZEN PRECIP OVER NORTHERN COUNTIES...SNOW
SHOWER MENTION WAS THUS ADDED.

NEAR TERM TEMPERATURES WERE FORECAST USING TWEAKED SREF MEANS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
BUILDING HIGH PRESSURE SHOULD SNUFF ANY LINGERING SHOWERS BY
MIDDAY THURSDAY...AND CONTINUED COLD ADVECTION SHOULD HOLD
TEMPERATURES A FEW DEGREES BELOW THE SEASONAL NORMALS. THE SURFACE
HIGH PRESSURE AXIS IS NAM/GFS FORECAST TO SLIDE ACROSS THE UPPER
OHIO ON THURSDAY NIGHT...AND THE AIRMASS WILL BE PLENTY DRY FOR A
PERIOD OF RADIATIONAL COOLING BEFORE WARM...MOIST ADVECTION
RESUMES IN ADVANCE OF MIDWESTERN LOW PRESSURE. ANOTHER FREEZE IS
THUS FORECAST...BUT DURATION/MAGNITUDE LOOKS TO BE LIMITED AS MID LEVEL
CLOUDINESS INCREASES.

ANOTHER SHORTWAVE IS FORECAST FOR A FRIDAY APPROACH AND SATURDAY
EXIT...HENCE CHANCE POPS WERE MAINTAINED FOR THE CLOSE OF THE WORK
WEEK...FOLLOWED BY DIMINISHED NUMBERS INTO THE WEEKEND.

SHORT TERM TEMPERATURES SHOULD AVERAGE OUT FAIRLY CLOSE TO NORMAL
AND WERE FORECAST USING A BLEND OF SREF AND GFS MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
PROGRESSIVE PATTERN IS GFS/ECMWF DEPICTED FOR THE LONG TERM PERIOD
AND AS SENSIBLE WEATHER WILL THUS BE SHORTWAVE DEPENDENT...FORECAST
WILL GENERALLY BE OF PERSISTENCE AND ALTERATIONS MINIMAL THIS
MORNING. WITH THE JET PROJECTED TO MEANDER OVER...OR NORTH OF THE
GREAT LAKES...TEMPERATURES WERE FORECAST ABOVE THE SEASONAL
AVERAGES USING TWEAKED HPC GUIDANCE.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MAIN AVIATION CONCERN THROUGH 14Z WILL BE LOW LEVEL WIND SHEAR.

RECENT NAM MODEL PROFILES SHOW A VERY STRONG AND SHALLOW SURFACE
INVERSION THIS MORNING, WITH BASE 1 KFT AGL, HAVING SURFACE WINDS FROM
THE SOUTH AT 5-10 KTS. RADAR VERTICAL WIND PROFILES AND NAM MODEL
PROFILES SHOW WINDS FROM THE SOUTHWEST AND WEST 35-50 KTS IN THE
LAYER 1-2 KFT AGL WILL CONTINUE TODAY.

BLEND OF HIGH RESOLUTION MODEL OUTPUT SHOW VERTICAL MIXING,
ACCOMPANYING THE COLD FRONTAL PASSAGE 14Z-18Z, DEEPENING THE SURFACE
LAYER WHICH WILL THEN TAP THE FAST WINDS ALOFT AND CAUSE SOUTHWEST
TO WEST SURFACE WINDS TO GUST TO 25-30 KTS THROUGH 22Z.

FLIGHT CONDITIONS SHOULD BE MAINLY VFR THROUGH 06Z, DESPITE PASSAGE OF
FRONTAL BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
14Z-18Z, AS HAVE TOO LOW CONFIDENCE TO MENTION. TIMING OF SHOWERS
HAS BEEN BASED ON RECENT WRF-NMM AND HRRR MODEL OUTPUT.

COLD POOL STRATOCUMULUS LATE TONIGHT INTO THURSDAY MORNING MAY
PROMOTE A PERIOD OF MVFR CEILINGS.

OUTLOOK...THURSDAY THROUGH SUNDAY...
VFR THURSDAY AFTERNOON INTO FRIDAY. RESTRICTIONS THEN POSSIBLE DUE
TO SHOWERS FROM A LOW PRESSURE SYSTEM PASSAGE FRIDAY NIGHT INTO
SATURDAY, AND LINGERING COLD POOL CLOUDS SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 28, 5:47 AM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 AM EDT WED MAR 28 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-291000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
547 AM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-291000-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
547 AM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH
THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 28, 7:52 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EDT WED MAR 28 2012

PAZ007>009-015-016-281230-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
752 AM EDT WED MAR 28 2012

...THUNDERSTORMS ...

THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
CLARION...FOREST...JEFFERSON...MERCER AND VENANGO...

AT 743 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HALF DIAMETER HAIL AND WINDS GUSTING TO 45
MPH LOCATED NEAR COOPERSTOWN...MOVING EAST AT 60 MPH.

VISIBILITY CAN BE REDUCED IN BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SUGARCREEK...         POLK...               COOPERSTOWN...
  FRANKLIN...           OIL CITY...           SENECA...
  OIL CREEK STATE PARK...                     VAN...
  TIONESTA...           FRYBURG...            WEST HICKORY...
  KELLETTVILLE...

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4144 7895 4143 7897 4145 7899 4145 7906
      4143 7906 4142 7909 4136 7909 4136 7901
      4138 7897 4133 7888 4128 7889 4129 8012
      4153 7996 4159 7986 4159 7895

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:52 AM EDTSpecial Weather StatementPBZForest, Venango38 min
Mar 28, 8:28 AM EDTSpecial Weather StatementPBZArmstrong47 min
Mar 28, 9:16 AM EDTSpecial Weather StatementPBZArmstrong, Indiana, Westmoreland44 min
Mar 28, 9:17 AM EDTSpecial Weather StatementPBZBeaver28 min
Mar 28, 9:38 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington, Westmoreland37 min
Mar 28, 9:49 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland41 min
Mar 28, 10:15 AM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland45 min
Mar 28, 10:48 AM EDTSpecial Weather StatementPBZWashington27 min
Mar 28, 11:08 AM EDTSpecial Weather StatementPBZWestmoreland37 min
Mar 28, 11:23 AM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland52 min
Mar 28, 12:08 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland22 min
Mar 28, 12:14 PM EDTSpecial Weather StatementPBZGreene31 min
Mar 28, 12:33 PM EDTSpecial Weather StatementPBZFayette27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.